Kentucky, 2022

Flash Flooding and Damaging Winds in Kentucky, July 5, 2022

July 5, 2022 · NWS JKL · 11 events in 7 counties and zones

Kentucky was experiencing warm and moist SW flow heading through the day on July 5, while flow in the mid and upper levels was more westerly. While no forcing mechanism was in place across the state )as far as low pressure center, shortwave, or frontal boundary) and the better severe weather concerns were concentrated well to our NW, the low level wind sheer and decent Cape values were enough to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$7,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Kentucky was experiencing warm and moist SW flow heading through the day on July 5, while flow in the mid and upper levels was more westerly. While no forcing mechanism was in place across the state )as far as low pressure center, shortwave, or frontal boundary) and the better severe weather concerns were concentrated well to our NW, the low level wind sheer and decent Cape values were enough to create good boyancy and spawn showers and thunderstorms throughout the afternoon and evening. The main concern with these storms was strong winds being transferred down to the surface, which did result in multiple instances of downed trees. Heavy rain that impacted Clay County and Montgomery County also lead to a swift water rescue and isolated instances of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 11:34 AM EST, 26 minutes earlier.

Area forecast discussion, Jul 5, 11:34 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1234 PM EDT Tue Jul 5 2022

.MESOSCALE DISCUSSION...
Issued at 1234 PM EDT TUE JUL 5 2022

...SEVERE WIND AND FLASH FLOODING THREAT THIS AFTERNOON...

Multi-pronged severe and flooding threat is shaping up for this
afternoon. CAMS have a poor handle on the convective trends. Radar
shows convection firing along a remnant MCS outflow dropping
south of the Ohio River and this seems one of the primary concerns
for severe weather over the next few hours. A stronger cold-pool
dominated cluster of storms, which developed in the wake of the
aforementioned MCS, is rapidly dropping southward from Central
Ohio/Indiana but will soon encounter the convectively overturned
environment south of the Ohio River. Ahead of all of this,
convective temperatures are being breached in a very unstable air
mass over eastern Kentucky, as evidenced by the smattering of
showers that developed in the past 30 to 45 minutes. RAP13
soundings and SPC mesoanalysis show upwards of 3000 J/kg of SBCAPE
supported by very moist surface dew points in the mid 70s. The
amount of dry air in the mid-levels is somewhat lacking, leading
to marginal 800-900 DCAPE values and 25 to 30C theta-e differences
in the 0 to 3 km layer. However, the high instability combined
with very high 2.0 in+ PWATs will still lead to a chance for wet
microbursts with more cellular convection. The highest threat for
microbursts should be over over the western half of the CWA. Shear
parameters are also marginally favorable for more organized
multi-cell/linear segments capable of producing straight-line
winds. Of further concern, the high atmospheric moisture levels,
deep warm layers, and marginally slow storm motions will lead to
torrential downpours and potential flash flooding, especially
under any training or backbuilding. Finally, with equilibrium
heights nearing 50 kft, taller storms will be capable of producing
excessive lightning.

&&

.UPDATE...
Issued at 1232 PM EDT TUE JUL 5 2022

Updated pops through the remainder of the day based on current
radar trends. An initial line of storms was moving towards
northeast KY, but was showing dissipating trends. However, as it
got closer to our CWA and started tapping into warming and very
moist air, the line began to redevelop and should impact the
northern CWA over the next few hours. Furthermore, as we reach a
the convective temperature, more showers and thunderstorms are
starting to pop up across all of eastern Kentucky. This led to
increasing the pops overall, including isolated to scattered pops
across the entire CWA, and dropping the higher pops into the
northern CWA faster with this initial line. Unfortunately, CAMs
continue to struggle with this system, with no one model sticking
out as a clear winner. As such, expect that there will continue to
be more updates through the afternoon as this system evolves.
Direct hazards with this system will be found in the mesoscale
discussion. All grids have been published and sent to NDFD/web.

UPDATE Issued at 959 AM EDT TUE JUL 5 2022

Forecast seems to be on a pretty good track so far. Only update
was to freshen up the near term grids based on the latest
observations for temps, dew point, and winds...but this only
resulted in minor changes. Also reran the SAF and ZFP to remove
morning valley fog wording. Will continue to monitor satellite and
radar and update the pops/weather and sky accordingly over the
coming hours as precip continues to make its way SE towards
eastern KY. All updates at this point have been published and sent
to NDFD/web.

UPDATE Issued at 753 AM EDT TUE JUL 5 2022

Have tweaked sky cover over the next few hours based on recent
trends and blended recent observations into T/Td grids. Otherwise
no major changes were needed.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 551 AM EDT TUE JUL 5 2022

Current surface analysis shows a warm front cutting across the CWA
as it pushes northeast this morning. Conditions remain quiet over
east Kentucky for now, with just some passing high clouds to speak
of. Further upstream though, just south of the Great Lakes, a
cluster of thunderstorms is moving southeast into the Ohio Valley as
it rides over the ridge. Models are in good agreement on the
persistent upper level pattern over the region. A large ridge will
dominate over the south-central and southeastern CONUS, while a
couple of smaller scale waves ride over the northern edge of the
ridge, helping to support multiple rounds of convection. At the
surface, the warm front will eventually move northeast of the area
this morning, leaving us behind in a warm and humid air mass as
high pressure lies to our south and east.

Sensible weather today still exists with a level of uncertainty,
depending somewhat on the downstream evolution of the ongoing
convection further to our north. Hi-res guidance appears to be
struggling with how far south this system reaches, and models are
not in the best agreement. Still, there does appear to be the
chance for some redevelopment in the afternoon with a very moist
and unstable airmass in place and modest strengthening of mid
level winds. Model soundings indicate modest shear that would
possibly support more organized clusters or bowing segments. The
main threat with these storms would be wind, whether that's from a
downburst from a collapsing, water loaded storm, or a damaging
gust from anything more organized. A very moist air mass will be
in place, with PWATs just around 2 inches in many locations, and
locally heavy rainfall is possible with these storms as well.
Another cluster of storms is looking to form Tuesday night and
spread east/southeast into Wednesday. Though exact placement is
still uncertain, Kentucky is in a more favorable region as storms
focus near a front that sags further south through the day
Wednesday. Along with ample instability similar to today,
forecast soundings show still modest, but a bit higher shear
available as well. Again, similar to today, strong wind gusts
would be the primary hazard. In addition to the storms, the warm
and humid airmass will have things feeling hot. Highs today and
Wednesday are in the low 90s, but when combined with elevated
dewpoints in the mid 70s, we will see heat indices above 100.
While close, these heat indices are not quite high enough for a
heat advisory, so have stayed with an SPS for now. However, with
higher dewpoints forecast Wednesday, one may be warranted in the
future, but it would be marginal and there is still some
uncertainty in how warm temperatures get with the possibility of
convection. Lows tonight will be mild in the low 70s.

.LONG TERM...(Wednesday night through Monday)
Issued at 513 AM EDT TUE JUL 5 2022

During the early portion of the period we will reside under the
southern edge of the prevailing westerlies aloft, near the north
or northeast edge of upper level ridging associated with high
pressure centered over the Deep South. Climatologically, this is a
favored area for summertime convection, including MCSs, and models
continue to show this. However, the features supporting the
convection will be weak and difficult for models to pin down with
much certainty well ahead of time. That being the case, the
forecast is still generalized with a persistent mention of
thunderstorms. Models also point toward a good amount of
instability and modest shear in a very warm and humid atmosphere.
This would support a severe threat, especially wind. We are
outlooked with a slight risk in eastern KY from SPC for both days
two and three.

Late in the period the upper high is expected to creep westward as
troughing amplifies along the East Coast. The resulting broader
area of west to northwest flow developing over the Ohio Valley and
southeast CONUS will allow a cold front to drop south. Timing of
this front is uncertain, but the models have generally sped up
since yesterday, with the cold front (or effective front due to
convective outflow) moving through eastern Kentucky probably Friday
night or Saturday. This would bring a reprieve from convection
late in the weekend, and potentially some modest relief from heat
and humidity.

Sunday night and Monday upper level ridging builds back eastward
over the southeast CONUS, and surface ridging behind the cold
front moves to our east. This will bring a return of south to
southwest low level flow and an upward trend for temperatures and
humidity, possibly fueling a few thunderstorms in our southern or
southeastern counties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 754 AM EDT TUE JUL 5 2022

VFR conditions prevail to start the TAF period. Scattered showers
and thunderstorms are expected this afternoon into tonight, with
the best chances in the northeast portions of the area. Any sites
directly impacted by a thunderstorm could see temporary visibility
restrictions and/or erratic gusts. Outside of storms, winds will
stay out of the SW/WSW between 5 and 10 kts today, before becoming
light overnight. Valley fog is possible overnight, and any sites
that see rain today would have a better chance of seeing fog
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...GEERTSON
UPDATE...JMW
SHORT TERM...HAS
LONG TERM...HAL
AVIATION...HAS
Hazardous weather outlook, Jul 5, 8:20 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
920 AM EDT Tue Jul 5 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061630-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
920 AM EDT Tue Jul 5 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight, with strong wind
gusts as the main threat. Locally heavy rainfall is possible with
any thunderstorms as well.

High temperatures in the low 90s combined with a humid air mass
will produce heat indices near to just above 100 this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible area wide at times Wednesday through
Saturday evening. There is also a slight chance of thunderstorms
in south central and southeast Kentucky on Monday. Some storms
may contain strong winds on Wednesday and Thursday. Thunderstorms
could also produce locally heavy rainfall.

Persistent warm temperatures and a humid air mass will produce
heat indices around 100 degrees during the afternoons Wednesday
through Friday. A few locations may have the heat index approach
105 degrees Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

HAS/HAL

In the hours before

Special weather statement, Jul 5, 11:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1242 PM EDT Tue Jul 5 2022

KYZ044-051-052-104-051715-
Rowan KY-Elliott KY-Bath KY-Fleming KY-
1242 PM EDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of northeastern Bath,
Fleming, Rowan and central Elliott Counties through 115 PM EDT...

At 1242 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Denton to near Tilton. Movement was south at 20
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Sharkey around 110 PM EDT.
  Owingsville, Peasticks, Polksville, Moore's Ferry, Slate Valley,
  Craigs, Ramey and Farmers around 115 PM EDT.

Other locations impacted by these storms include Ewing, Flemingsburg
Junction and Lakeview Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3849 8393 3846 8387 3848 8380 3846 8358
      3842 8355 3838 8345 3839 8340 3819 8327
      3820 8323 3827 8317 3818 8305 3819 8305
      3821 8301 3817 8298 3817 8292 3812 8290
      3814 8380 3829 8386 3834 8384 3836 8388
TIME...MOT...LOC 1642Z 342DEG 17KT 3829 8287 3833 8373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

GEERTSON

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Montgomery

When
July 5, 12:00 PM EST to 4:25 PM EST
Where
Montgomery County, 0.25 mi WSW of Camargo
Reported by
Emergency Manager
Coordinates
37.998, -83.884

Storm total rainfall of 4.25 inches since this afternoon.

Thunderstorm Wind, Rowan

When
July 5, 12:34 PM EST
Where
Rowan County, 1.23 mi SE of Elliottville
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.168, -83.254

A tree was reported down on Brown Ridge Road.

Thunderstorm Wind, Morgan

When
July 5, 12:50 PM EST
Where
Morgan County, 1.62 mi ENE of Lenox
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.978, -83.172

A tree was reported down across Big Mandy Road at the intersection of Carl Fannin Road.

Thunderstorm Wind, Martin

When
July 5, 1:40 PM EST
Where
Martin County, 2.58 mi WNW of Pilgrim
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.811, -82.465

A tree was reported down on Rockastle Road.

Thunderstorm Wind, Martin

When
July 5, 1:42 PM EST
Where
Martin County, 1.7 mi SE of Calf Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.913, -82.478

A tree was reported down on Tug River Road near the Tug Fork in Martin County.

Thunderstorm Wind, Knott

When
July 5, 1:48 PM EST
Where
Knott County, 0.82 mi SE of Hindman
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.321, -82.971

A tree was downed on KY-3391, just past Knott County Central High School.

Thunderstorm Wind, Pike

When
July 5, 2:05 PM EST
Where
Pike County, 1.02 mi W of Fishtrap
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.432, -82.418

A tree was reported down on Fishtrap Road.

Thunderstorm Wind, Pike

When
July 5, 2:05 PM EST
Where
Pike County, 0.21 mi W of Shelbiana
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.430, -82.504

A tree was downed on US-460 in the community of Shelbiana.

Flash Flood, Clay

When
July 5, 4:30 PM EST to 5:30 PM EST
Where
Clay County, 0.72 mi NNE of Tinker to 0.73 mi SSW of Sidell
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.189, -83.824

A swift water rescue was performed to help a man trapped in a vehicle at low water crosssing on Highway 638, just outside of Manchester. This was also confirmed by the Clay County Emergency Manager.

Flash Flood, Montgomery

When
July 5, 4:45 PM EST to 5:30 PM EST
Where
Montgomery County, 1.6 mi E of Prewitt to 1.6 mi S of Mt Sterling
Cause
Heavy Rain
Reported by
Public
Coordinates
38.026, -83.951

Route 11 was closed due to water over the road. Water was on it's way down at the time of the report.

Flash Flood, Clay

When
July 5, 6:03 PM EST to 7:30 PM EST
Where
Clay County, 0.66 mi ENE of Herron to 0.72 mi N of Herron
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.152, -83.788

A portion of Route 687 was closed due to flash flooding near Manchester.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048027, 1048030, 1048039, 1048037, 1048033, 1048042, 1048038, 1048040, 1048041, 1048025, 1048029.